Excessive Amounts of Acetaminophen Can Be Fatal
Consequences of Too Much Acetaminophen
Posted Dec 05, 2011
Acetaminophen is a commonly used pain medication found in numerous over-the-counter and prescription preparations. It is often sold as Tylenol or a Tylenol derivative, but it is also found in other products such as Excedrin. When used according to directions, acetaminophen can be very effective for treating pain. Unfortunately, many people overdose on this common pain reliever either purposefully or inadvertently. Some people intentionally overdose either in an attempt to commit suicide or as a "cry for help" without intent to die. Both of these groups of people are in need of psychiatric help. A third group may accidentally overdose, taking too much acetaminophen in an attempt to relieve various types of pain.
Whatever the reason underlying the overdose, excessive amounts of acetaminophen have the potential to be medically dangerous and can result in acute liver failure. Acute liver failure can be fatal, and a liver transplant may be needed to save a person's life.
Perhaps because it is sold over-the-counter, there is a mistaken notion that acetaminophen is very safe, even at high doses. Thus, the fact that overdosing on acetaminophen can lead to acute liver failure and death is not well known by consumers. Persons who ingest a large amount of this drug as a "cry for help" may not realize that if they don't obtain rapid treatment, they may inadvertently cause themselves great harm or even die. Similarly, family members of persons who take overdoses of acetaminophen may not realize how dangerous the situation is from both medical and psychiatric standpoints.
A recent paper accepted for publication in the British Journal of Clinical Pharmacology provides important information about the risks associated with acetaminophen overdoses. This study analyzes the outcomes of 663 people who were transferred to a major hospital for treatment of acute liver toxicity resulting from acetaminophen ingestion. The authors compare persons who took a single large acetaminophen overdose with those who took excessive amounts of this pain reliever over a longer period of time ("staggered overdose"). About 70% of the patients had taken a single large dose, and about 25% had taken staggered large doses; dosing was unknown for the remainder. Most people who took a single large overdose indicated that they were attempting suicide. The people who took staggered overdoses were usually trying to treat pain, but about 34% of them also admitted that they took the medication with suicidal intent.
The overall doses of acetaminophen were different for the 2 groups: the group who took the single large dose consumed about 27 grams of drug while the group with staggered large doses took slightly less - about 24 grams. Less than 10% of the patients took additional drugs for pain, although 38% of those who took a single acetaminophen overdose and over 50% of those with staggered overdoses were also using alcohol. Furthermore, about 30% of those who took a single overdose and about 50% of those with staggered overdoses reported a history of heavy alcohol use. Alcohol use and abuse can have many effects. Alcohol can cloud judgment and impair impulse control, making overdose more likely. It can also interact adversely with medications like acetaminophen and can harm the liver, perhaps making the liver more susceptible to damage from other drugs.
What happened to these 663 people? About two-thirds survived with medical care and without a liver transplant. About 25% did not receive a transplant and died. About 8% (52 patients) received a liver transplant; 37 of these patients survived and 15 died. The risk of death was higher in people who delayed treatment, i.e., in people who waited for many hours or days after overdosing before seeking medical assistance. Also, the risk of death was increased in people who took staggered overdoses. Thus, excessive ingestion of acetaminophen even in non-suicidal individuals can have dire consequences.
When used at appropriate doses, acetaminophen can be a highly effective medication, and it is among the most common pain medications used in the general population. However, overdoses of acetaminophen, even accidental overdoses in the context of pain or alcohol use, can be dangerous and can lead to liver damage and death. Rapid treatment in an emergency room can be effective in preventing acute liver failure and is often lifesaving. The point of this discussion is that acetaminophen overdose is an emergency and requires rapid medical evaluation and management. Moreover, just because a drug, acetaminophen in this case, is sold over-the-counter does not indicate that it has low toxicity or few side effects.
This column was written by Eugene Rubin MD, PhD and Charles Zorumski MD.